Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 26, NWS Nashville, TN

May 30, 2004Giles County, Lawrence County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 30, 2004, 3:12 AM CDT for Giles County, Lawrence County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 3:12 AM CDT (08:12 UTC)
Expired
May 30, 2004, 5:15 AM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Giles County, TN, Lawrence County, TN

The radar

The Northeast Alabama radar (KHTX), 106 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1471 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1471 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 300813
FFWBNA
TNC055-099-301015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
312 AM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GILES COUNTY IN TENNESSEE
  LAWRENCE COUNTY IN TENNESSEE

* UNTIL 515 AM CDT

* AT 305 AM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN FROM       
  LAWRENCEBURG INTO WESTERN GILES COUNTY...30 MILES SOUTHWEST OF     
  LYNNVILLE.

* CITIES AFFECTED THROUGH 515 AM CDT INCLUDE...
  LAWRENCEBURG

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING...CONTACT LOCAL LAW
ENFORCEMENT.

LAT...LON 3536 8701 3529 8699 3518 8734 3531 8741

$$

04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 30, 2:46 AM CDT, 26 minutes earlier.

Area forecast discussion, May 30, 2:46 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
246 AM CDT SUN MAY 30 2004

.DISCUSSION...
STORM SYSTEM CENTERED OVER THE CENTRAL PLAINS AT THIS HOUR WILL BE
THE NEXT WEATHER MAKER FOR MIDDLE TN. WIND ENERGY WILL BEGIN TO
AMPLIFY THROUGH THE DAY TODAY AS THE STORM SYSTEM MOVES EAST.
MODELS...ESPECIALLY THE AVN...APPEARS TO BE OVERDOING THE DYNAMICS
FOR THE TODAY PERIOD. HOWEVER...MOISTURE AND INSTABILITY WILL BE ON
THE INCREASE THROUGH THE DAY. THEREFORE...WILL INCLUDE 50 POPS BUT
NOT THE 70 AND 80 POPS WHICH ARE BEING ADVERTISED BY THE GUIDANCE.

TONIGHT IS WHEN THE SEVERE WEATHER ACTION WILL BEGIN. BEST UPPER
DYNAMICS AND THE SURFACE LOW ITSELF WILL MOVE WELL TO THE NORTH OF
TN. HOWEVER...A CLOSER LOOK REVEALS SOME UPPER LEVEL ENERGY JUST IN
ADVANCE OF THE FRONTAL POSITIONING ALONG THE MS RIVER AT 06Z.
FURTHERMORE...SOME UPPER DIVERGENT FLOW IS EXPECTED IN ADVANCE AND
ALONG THE FRONTAL PASSAGE.

MODELS CONTINUE TO SHOW THE OMEGA FIELD ENTERING WESTERN MIDDLE TN
IN THE 05Z TO 09Z TIMEFRAME. 850 MB WIND FIELDS SHOW A 50 TO 60 KT
JET AND PLENTY OF WIND ENERGY IN PLACE FOR THE STORMS TO TAP INTO.
MODELS SLAM THE OMEGA FIELD SOUTH OF TN JUST BEFORE 12Z. GIVEN THE
UNCERTAINTY THAT THE SHOWERS AND STORMS WILL END BEFORE 12Z AREA
WIDE...WILL CONTINUE WITH A CHANCE OF SHOWERS AND STORMS EARLY
MEMORIAL DAY ACROSS ALL ZONES...BUT ONLY INCLUDE THE MENTION OF
SEVERE FOR SOUTHERN ZONES AND THE PLATEAU. OTHERWISE...SEVERE
WEATHER WORDING WILL STILL BE INCLUDED FOR ALL OF MIDDLE TN LATE
TONIGHT WITH DAMAGING WINDS BEING THE PRIMARY THREAT.

AS FOR HEAVY RAINFALL POTENTIAL...IT DOES LOOK AS THOUGH LOCALLY
HEAVY RAINFALL IS STILL LIKELY. HOWEVER...GIVEN THE PROGRESSIVENESS
OF THE EVENT AND THE RATHER HIGH FFG VALUES...I DO NOT EXPECT FLASH
FLOODING OTHER THAT AN ISOLATED EVENT OR TWO.

SUNSHINE TO RETURN BY AFTERNOON ON MEMORIAL DAY. LOWER DEWPOINTS
WILL TRANSLATE INTO A COOLER THAN NORMAL LOW TEMPERATURE FOR MONDAY
NIGHT. WILL KEEP CLOSE TO MAV GUIDANCE VALUES FOR TEMPS...MAY NEED
TO GO A DEGREE WARMER THROUGH THE PERIOD.

MOISTURE AND A CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN LATE
TUESDAY NIGHT AND INTO WEDNESDAY. THIS WILL BE FOLLOWED BY DRIER AND
BELIEVE IT OR NOT...SLIGHTLY BELOW NORMAL TEMPERATURES FOR A FEW
DAYS.

&&

.BNA WATCHES/WARNINGS/ADVISORIES...NONE.

&&

21
Hazardous weather outlook, May 29, 5:30 AM CDT, 21 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SAT MAY 29 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-301030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT SAT MAY 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
THE POTENTIAL FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A MODERATE RISK OF SEVERE WEATHER SUNDAY NIGHT AND EARLY
MONDAY ACROSS MIDDLE TENNESSEE. A STRONG COLD FRONT IS EXPECTED TO
MOVE INTO MIDDLE TENNESSEE ON MONDAY...AND THAT A THUNDERSTORM
COMPLEX WILL DEVELOP AHEAD OF IT. THERE IS A LOT OF WIND ENERGY WITH
THIS SYSTEM...AND SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY NIGHT INTO MONDAY MORNING.

04

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 2:29 AM CDTFlash Flood WarningOHXWayne2 hr
May 30, 11:18 AM CDTSevere Thunderstorm WarningOHXCumberland27 min

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.